Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 113, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 10, 2001, 6:10 PM EDT for Monongalia County, Wetzel County, West Virginia. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 10, 2001, 6:10 PM EDT (22:10 UTC)
- Expired
- Jul 10, 2001, 7:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Monongalia County, WV, Wetzel County, WV
The radar
The Pittsburgh radar (KPBZ), 102 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 6:30 PM EDT | Thunderstorm Wind | Morgantown, WV | Thunderstorm winds downed several trees. |
| Jul 10, 6:35 PM EDT | Hail 0.88 | Hundred, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 4:00 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 633 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 102211 SVRPBZ WVC061-103-102315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 610 PM EDT TUE JUL 10 2001 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONONGALIA COUNTY IN WEST VIRGINIA WETZEL COUNTY IN WEST VIRGINIA * UNTIL 715 PM EDT * AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF CASSVILLE...MOVING SOUTHEAST AT 40 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...STAR CITY AND PINE GROVE...MORGANTOWN...WILEYVILLE...HUNDRED <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:45 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 10, 3:45 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 345 PM EDT TUE JUL 10 2001 EAST-WEST LINE OF THUNDERSTORMS OVER SOUTHWEST PENNSYLVANIA WILL CONTINUE TO MOVE SOUTHEASTWARD THROUGH NORTHERN WEST VIRGINIA AND WESTERN MARYLAND THIS EVENING. ETA SHOWS ANOTHER LINE OF STORMS CAN DEVELOP OVER MICHIGAN AND THEN MOVE ACROSS THE UPPER OHIO VALLEY AROUND MIDNIGHT. WITH HIGH DEWPOINTS AND JETSTREAM ALOFT...SOME STORMS CAN BE SEVERE AND HAVE HEAVY RAIN. SOME PATCHY FOG CAN DEVELOP TOMORROW MORNING AFTER THE RAIN ENDS. DRIER AIR BEHIND THE COLD FRONT WILL ONLY BRING BROKEN CUMULUS CLOUDS ON WEDNESDAY. MRF SHOWS DRY WEATHER INTO NEXT WEEK. GUIDANCE TEMPERATURES ARE OKAY. .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, Jul 10, 2:59 PM EDT, 3 hours 11 minutes before
PAZ016-101945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 259 PM EDT TUE JUL 10 2001 ...STRONG THUNDERSTORM MOVING THROUGH JEFFERSON COUNTY... A STRONG THUNDERSTORM WAS MOVING THROUGH NORTHEAST JEFFERSON COUNTY PENNSYLVANIA. THIS STORM WILL PASS THROUGH BROCKWAY AND ALONG I-80 NEAR FALLS CREEK. EXPECT HAIL...GUSTY WINDS AND HEAVY DOWNPOURS. THE STORM ARE MOVING EAST AROUND 20 MPH AND WILL MOVE OUT OF JEFFERSON COUNTY BY 3:30 PM.
Local storm report, Jul 10, 3:41 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
341 PM EDT TUE JUL 10 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM MUNHALL PA WIND DAMAGE
07/10/01 ALLEGHENY TREES DOWN REPORTED BY LAW
ENFORCEMENT
0307 PM LATROBE PA .75 INCH HAIL
07/10/01 WESTMORELAND WIND GUSTS TO 50 MPH
REPORTED BY SKYWARN
SPOTTERS
0305 PM DERRY PA 1.25 INCH HAIL
07/10/01 " WESTMORELAND
0310 PM WEST NEWTON PA WIND DAMAGE
07/10/01 WESTMORELAND TREES DOWN REPORTED BY
EMERGENCY MANAGEMENTSpecial weather statement, Jul 10, 3:59 PM EDT, 2 hours 11 minutes before
MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ020-021-029>032- WVZ001>004-012-021>023-041-110300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 359 PM EDT TUE JUL 10 2001 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY BEAVER FAYETTE GREENE WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT CARROLL COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS IN MARYLAND... GARRETT
Special weather statement, Jul 10, 4:02 PM EDT, 2 hours 8 minutes before
OHZ039-102100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 402 PM EDT TUE JUL 10 2001 ...STRONG THUNDERSTORMS MOVING THROUGH COUNTY... A STRONG THUNDERSTORMS WAS MOVING THROUGH TUSCARAWAS COUNTY OHIO. THIS STORMS WILL PASS THROUGH NEW PHILADELPHIA AND UHRICHSVILLE. EXPECT HAIL...GUSTY WINDS AND HEAVY DOWNPOURS. THE STORM ARE MOVING EAST AROUND 20 MPH AND WILL MOVE OUT OF TUSCARAWAS COUNTY BY 5 PM.
Local storm report, Jul 10, 5:57 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
557 PM EDT TUE JUL 10 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM WASHINGTON PA .75 INCH HAIL
07/10/01 WASHINGTON REPORTED BY SKYWARN
SPOTTERS
0420 PM PERRYSVILLE OH WIND DAMAGE
07/10/01 CARROLL TREES DOWN REPORTED BY
PUBLIC
0400 PM CONNELLSVILLE PA WIND DAMAGE
07/10/01 FAYETTE TREES DOWN REPORTED BY
EMERGENCY MANAGEMENT
0550 PM WASHINGTON PA FLASH FLOODS
07/10/01 WASHINGTON FLOODING NEAR WASHINGTON
AND CECIL REPORTED BY
EMERGENCY MANAGEMENTThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:20 PM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 25 min |
| Jul 10, 5:42 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall | 63 min |
| Jul 10, 6:43 PM EDT | Severe Thunderstorm Warning | PBZ | Marion | 62 min |
| Jul 10, 7:12 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 48 min |
| Jul 10, 7:26 PM EDT | Severe Thunderstorm Warning | PBZ | Tucker | 49 min |
| Jul 10, 7:42 PM EDT | Flash Flood Warning | PBZ | Marion | 3 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.